Maine, 2014Lightning Strike in Maine, July 23, 2014
July 23, 2014 · NWS GYX · 1 event in 1 county or zone
Lightning ignited a fire in an apartment building in Farmington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning ignited a fire in an apartment building in Farmington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 23, 3:49 PM EST, 1 minute earlier.
Area forecast discussion, Jul 23, 3:49 PM EST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
449 PM EDT WED JUL 23 2014
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND EXITS
OFFSHORE THURSDAY MORNING. HIGH PRESSURE BUILDS IN FROM THE WEST
FRIDAY AND SATURDAY. WET WEATHER WILL ONCE AGAIN BE POSSIBLE LATE
IN THE WEEKEND AND EARLY NEXT WEEK AS THE NEXT UPPER TROUGH DIVES
IN.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
.UPDATE..
SEVERE THUNDERSTORM WATCH CONTINUES FOR THE ENTIRE AREA THROUGH 10
PM. LINE OF STRONG STORMS ARE NOW MOVING SLOWLY SE THROUGH NH AND
MAINE. AREA OF OUTFLOW NOW MOVING AHEAD OF THE STORMS IN OXFORD
AND CARROLL COUNTIES MAY EVENTUALLY INTERACT WITH THE SEABREEZE IN
ANDROSCOGGIN/ CUMBERLAND COUNTIES. STRONGER/ SEVERE STORMS ARE
LOCATED IN VT AND MAY MOVE INTO NH IN THE NEXT HOUR OR TWO.
ADDITIONAL DEVELOPMENT ALONG A PRE FRONTAL TROUGH IS SUGGESTED BY
THE HRRR MODEL AHEAD OF THE CURRENT LINE OF STORMS. SO FAR THE LACK
OF MOISTURE AT 700MB IS LIKELY THE REASON FOR STORMS NOT REALIZING
THEIR FULL POTENTIAL TODAY...SOMETHING TO BE THANKFUL FOR. SHOULD
BE ABLE TO DROP THE NORTHERN COUNTIES FROM THE WATCH SHORTLY.
ADJUSTED POPS...MAX TEMPERATURE...DEW POINTS...AND WEATHER GRIDS
FOR THIS UPDATE.
&&
PREVIOUS DISCUSSION...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE ENTIRE CWA UNTIL 10
PM. THUNDERSTORMS ACROSS FAR NORTHERN ZONES AS WELL AS VT ARE
EXPECTED TO CONTINUE TO DEVELOP AND MOVE FURTHER INTO THE CWA BY
EARLY EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LOCALIZED FLASH FLOODING. THE CONVECTION SHOULD WEAKEN LATE THIS
EVENING WITH SHOWERS LINGERING FOR THE BALANCE OF THE NIGHT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
LINGERING SHOWERS ACROSS S AND SE ZONES THROUGH MIDDAY THURS OR
SO...THEN SOME CLEARING TAKES PLACE. A FAIR NIGHT IS IN STORE FOR
THURS NIGHT AS HIGH PRESSURE BUILDS IN.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE AREA LATER IN
THE WEEKEND INTO EARLY NEXT WEEK WITH OCCASIONAL SHOWERS AND
POSSIBLY SOME THUNDERSTORMS.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...IFR OR LOWER IN SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING...THEN IMPROVING CONDITIONS ARE
FORESEEN. MAINLY VFR THU NIGHT AND FRI.
LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...IFR CONDITIONS WITH
SCT SHRA/TSTMS LIKELY TO DEVELOP SATURDAY NGT AND SUNDAY.
&&
.MARINE...
SHORT TERM /THROUGH FRIDAY/...SCA FOR TONIGHT FOR THE OCEAN WATERS FOR
MARGINAL 25 KT GUSTS AND SEAS 4-6 FT. QUIETER WINDS AND SEAS THU
THROUGH FRI.
LONG TERM /FRIDAY THROUGH MONDAY/...WINDS AND SEAS BELOW SCA
LEVELS THRU SATURDAY MORNING THEN SOUTHERLY FLOW INCREASES
POSSIBLY PUSHING WINDS AND SEAS TO SCA LEVELS OVER THE OPEN WATERS
LATE SATURDAY THRU SUNDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ150-152-
154.
&&
UPDATE...HANESHazardous weather outlook, Jul 23, 2:46 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
346 PM EDT WED JUL 23 2014
MEZ007>009-012>014-018>028-NHZ001>010-013-014-242000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
346 PM EDT WED JUL 23 2014
...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-242000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
346 PM EDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG THUNDERSTORMS WITH GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT
LIGHTNING ARE LIKELY TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 23, 3:03 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
403 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 5 SW ERROL 44.73N 71.21W
07/23/2014 COOS NH PUBLIC
TREES IN THE ROAD ON ROUTE 16
&&
EVENT NUMBER GYX1400134
BROWNLocal storm report, Jul 23, 3:14 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
414 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG RANGELEY 44.97N 70.64W
07/23/2014 FRANKLIN ME LAW ENFORCEMENT
TREES AND WIRES DOWN ON JUDKIN ROAD IN RANGELY.
&&
EVENT NUMBER GYX1400135
BROWNSpecial weather statement, Jul 23, 3:14 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
414 PM EDT WED JUL 23 2014
NHZ002-003-232045-
NORTHERN GRAFTON-SOUTHERN COOS-
414 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY AND GRAFTON COUNTY
THROUGH 445 PM EDT...
AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF FOREST LAKE STATE
PARK...OR ABOUT 3 MILES NORTH OF BETHLEHEM...MOVING EAST AT 35 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FRANCONIA
NOTCH STATE PARK...DALTON...SUGAR HILL...LITTLETON...LISBON...LANDAFF
CENTER...LANDAFF...FRANCONIA...EASTON AND BETHLEHEM THROUGH 445 PM
EDT.
HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED.
LAT...LON 4432 7204 4435 7192 4435 7183 4441 7179
4442 7170 4449 7163 4448 7120 4417 7136
4417 7137 4421 7139 4421 7143 4413 7138
4408 7140 4408 7205 4428 7207
KIMBLELocal storm report, Jul 23, 3:16 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
416 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG LINCOLN PLANTATION 44.94N 70.98W
07/23/2014 OXFORD ME LAW ENFORCEMENT
WILSONS MILLS ROAD IN LINCOLN PLANTATION. POLE SNAPPED
AND TRANSFORMER ON FIRE.
&&
EVENT NUMBER GYX1400136
BROWNSpecial weather statement, Jul 23, 3:39 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
439 PM EDT WED JUL 23 2014
MEZ012-232115-
SOUTHERN OXFORD-
439 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 515 PM
EDT...
AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MILTON...OR ABOUT 8 MILES SOUTHWEST
OF RUMFORD...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND MILTON...LOCKE MILLS...HANOVER...
RUMFORD...MEXICO AND DIXFIELD THROUGH 515 PM EDT.
HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
LAT...LON 4461 7050 4460 7047 4443 7041 4440 7072
4452 7074
KIMBLESpecial weather statement, Jul 23, 3:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
448 PM EDT WED JUL 23 2014
MEZ013-014-232115-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
448 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 515 PM EDT...
AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FARMINGTON...MOVING EAST AT 30 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EAST
WILTON...WILTON...TEMPLE...FARMINGTON...INDUSTRY...NEW SHARON...
STARKS...MERCER AND ANSON THROUGH 515 PM EDT.
HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED.
LAT...LON 4481 6988 4463 6984 4457 7027 4476 7026
KIMBLE
Lightning, Franklin
- When
- July 23, 3:50 PM EST
- Where
- Franklin County, 0.44 mi NNE of Farmington
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 44.676, -70.146
Lightning struck one of the apartment buildings at the Blueberry Hills Apartments in Farmington and ignited a fire that caused an estimated 100,000 in damages. About 13 tenants of the four damaged apartments were displaced by the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Damaging Winds in Arkansas, July 23, 2014$45,000 · 61 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536029.